Azathioprine Treatment Enquiries

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Wingx
New Member


Date Joined Jul 2009
Total Posts : 4
   Posted 7/20/2009 6:44 AM (GMT -7)   
Hi, I'm new.

My consultant tells me that I am displaying the symptons of Crohn’s. Currently taking Pentasa 250mg x 4 tablets, twice each day.

I got to visit the consultant every 2 months and a full blood count is then done. My Hb level reading is mostly around 11+. I have been prescribed iron tablets. The comments from the consultant are that there might still be some activity inside my small bowel as my Hb level should increase since I am on iron tablets as well as on Pentasa. But this is not the case. But there is no increase in hb.

Now, my consultant suggested an alternative treatment using azathioprine. I have been finding information on the net and there might be serious side effects dealing with the liver, lymph nodes and such. There will be blood tests on the white blood cells, ALT markers, inflammatory markers as well as creatinine levels. The minimum time to be on azathioprine would be around 5 yrs or more depending on individual.

What I want to ask is:

1) For those taking azathioprine for 1 to 2 yrs, what are the side effects that you guys normally face?

2) Anyone has totally stopped taking azathioprine after a very long period of time. Any side effects you face? Or is there a flare up after stopping it?

3) What should be the average white blood cell, inflammatory markers, ALT markers and creatinine markers be when you are on Pentasa?

4) Is it true that you will be more vulnerable to infections such as colds, sore throats and such?

Thanks for the feedback
<!-- / message -->

CazUK
Regular Member


Date Joined Jan 2009
Total Posts : 51
   Posted 7/20/2009 6:58 AM (GMT -7)   
I can't answer all your questions, but I've been on azathioprine for a year and the only real side effect I've experienced is hair loss (not loads, but I notice more coming out when I brush and wash my hair).

You will be more susceptible to colds etc because azathioprine is an immunosuppressant, but everyone reacts in different ways. I haven't had a problem with this even though I travel by tube and work in an office - only had one or two colds in the last year.

Having said this, azathioprine alone hasn't really worked for me (while on it I had a huge flare and ended up on prednisolone short term and now infliximab). It's a big decision to switch medications so make sure you talk through any concerns with your consultant.
Diagnosed with Crohn's disease in Sept 05 aged 24


Resection in Nov 06


Currently taking Remicade, 150mg azathioprine, B12 injections, iron, multivitamin, probiotics and omega 3
 
Previously taken Prednisolone, Entocort, Flagyl, Cipro, Pentasa


CazUK
Regular Member


Date Joined Jan 2009
Total Posts : 51
   Posted 7/20/2009 6:59 AM (GMT -7)   
PS welcome to HealingWell!
Diagnosed with Crohn's disease in Sept 05 aged 24


Resection in Nov 06


Currently taking Remicade, 150mg azathioprine, B12 injections, iron, multivitamin, probiotics and omega 3
 
Previously taken Prednisolone, Entocort, Flagyl, Cipro, Pentasa


Wingx
New Member


Date Joined Jul 2009
Total Posts : 4
   Posted 7/20/2009 7:15 AM (GMT -7)   
Caz81 said...
I can't answer all your questions, but I've been on azathioprine for a year and the only real side effect I've experienced is hair loss (not loads, but I notice more coming out when I brush and wash my hair).

You will be more susceptible to colds etc because azathioprine is an immunosuppressant, but everyone reacts in different ways. I haven't had a problem with this even though I travel by tube and work in an office - only had one or two colds in the last year.

Having said this, azathioprine alone hasn't really worked for me (while on it I had a huge flare and ended up on prednisolone short term and now infliximab). It's a big decision to switch medications so make sure you talk through any concerns with your consultant.

Hi Caz,
 
Thanks for the reply. Now I am hesitating if I should go ahead with the azathioprine treatment after surfing through the net about the side effects...

RedAdmin
Veteran Member


Date Joined Aug 2003
Total Posts : 1017
   Posted 7/20/2009 7:20 AM (GMT -7)   
I have been on it for at least 4 years. For a period of time I had hair loss, but it grew back and now I only have the normal it is summer hair loss. I have no other side effects. My blood work always comes back good and I used to drink - a lot. I currently take 100mg a day.
Red (Lee Ann)
    "No passion so effectually robs the mind of all its powers of acting and reasoning as fear." - Edmund Burke


elexis
Regular Member


Date Joined Feb 2003
Total Posts : 101
   Posted 7/20/2009 7:24 AM (GMT -7)   
Well I was taking Azathioprine for years god...Can't even remember when I first went on it that's how long...I had to have blood work done every 3 months and I really had no symptoms just maybe very small problem my hair thinned a bit but that was it... as for colds and what not....I thought it would be pretty bad when I got sick but it wasn't too bad at all.....I did catch some colds but I was sure to always use sanitizer when I was out especially if ur shopping and using carts and what not but, I also had to get off the meds because I contracted a virus that wouldn't go away so since I was in remission I got the ok to get off and it's been 3 months off w/ no problems ....Plus everyone's' body is ALWAYS different to medication... Good Luck!
Dx w/ Crohn's Disease May 2000
Medication: Imuran 150 Mg, Asacol 400MG
Dx w/ Hypothyroid 2001
Medication: Levoxyl 88MCG
Small Bowel Resection November 2008


Wingx
New Member


Date Joined Jul 2009
Total Posts : 4
   Posted 7/20/2009 8:13 AM (GMT -7)   
Did anyone of you here required to take iron tablets? It seems that most crohn patients are anaemic.
 
And let's assume if you do not take them, will the Hb level rise on its own when you are on azathioprine?
 
My Haemoglobin level is slightly low and I can't take the iron tablets. Feel very uncomfortable after taking them. Not to mention I get constipation after taking them. 
 
Are there any recommendations from you guys for supplements that you are taking now that helped you improve on your blood count?
 
thanks

ivy6
Elite Member


Date Joined Sep 2005
Total Posts : 10404
   Posted 7/20/2009 12:47 PM (GMT -7)   
You might like to click on the "Medications" link in my sig and read some of the information there. It contains some of our best discussions on medications, their benefits and side effects. (And sorry about the dodgy formatting; we're not sure what went wrong there).

All the best,

Ivy.
Co-Moderator Crohn's Forum.

Medications for Crohn's ~~ Diet and Nutritional Therapy for Crohn's

New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, December 07, 2016 1:51 AM (GMT -7)
There are a total of 2,733,979 posts in 301,164 threads.
View Active Threads


Who's Online
This forum has 151298 registered members. Please welcome our newest member, FrankByMonster.
218 Guest(s), 3 Registered Member(s) are currently online.  Details
THE HAPPY TURTLE, Stanislav, Stetsonva


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer